Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Las Vegas, NV

June 11, 2023San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jun 11, 2023, 5:17 PM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 5:17 PM PDT (00:17 UTC)
Expired
Jun 11, 2023, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 74 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS55 KVEF 120017
FFWVEF
AZC015-CAC071-NVC003-120330-
/O.NEW.KVEF.FF.W.0018.230612T0017Z-230612T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
517 PM PDT Sun Jun 11 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...
  South Central Clark County in southern Nevada...

* Until 830 PM MST /830 PM PDT/.

* At 517 PM MST /517 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Katherine Landing, Big Bend Rec Area, 
  Mesquite Creek, Mojave Ranch Estates, Mohave Valley, Oatman and 
  Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3511 11477 3518 11473 3524 11453 3516 11437
      3500 11438 3492 11458 3491 11475 3500 11477
      3508 11480

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
3 follow-up statements
697 
WGUS75 KVEF 120055
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
555 PM PDT Sun Jun 11 2023

AZC015-CAC071-NVC003-120330-
/O.CON.KVEF.FF.W.0018.000000T0000Z-230612T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
555 PM MST Sun Jun 11 2023 /555 PM PDT Sun Jun 11 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST/830 PM 
PDT/ THIS EVENING FOR SOUTHWESTERN MOHAVE, SAN BERNARDINO AND SOUTH 
CENTRAL CLARK COUNTIES...

At 555 PM MST /555 PM PDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. The estimated rainfall 
rate is 0.5 to 0.75 inches in 30 minutes. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Katherine Landing, Big Bend Rec Area, 
  Mesquite Creek, Mojave Ranch Estates, Mohave Valley, Oatman and 
  Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3511 11477 3518 11473 3524 11453 3516 11437
      3500 11438 3492 11458 3491 11475 3500 11477
      3508 11480

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 30 MINUTES

$$

JV
930 
WGUS75 KVEF 120212
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
712 PM PDT Sun Jun 11 2023

AZC015-CAC071-NVC003-120330-
/O.CON.KVEF.FF.W.0018.000000T0000Z-230612T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
712 PM MST Sun Jun 11 2023 /712 PM PDT Sun Jun 11 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST/830 PM 
PDT/ THIS EVENING FOR SOUTHWESTERN MOHAVE, SAN BERNARDINO AND SOUTH 
CENTRAL CLARK COUNTIES...

At 712 PM MST /712 PM PDT/, Doppler radar indicated that 
thunderstorms with heavy rain had moved away from Laughlin and 
Bullhead City. However, additional rain was moving into the area, 
and runoff from earlier storms may still be flowing toward the river.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Katherine Landing, Big Bend Rec Area, 
  Mesquite Creek, Mojave Ranch Estates, Mohave Valley, Oatman and 
  Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3511 11477 3518 11473 3524 11453 3516 11437
      3500 11438 3492 11458 3491 11475 3500 11477
      3508 11480

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
936 
WGUS75 KVEF 120323
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
823 PM PDT Sun Jun 11 2023

AZC015-CAC071-NVC003-120333-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-230612T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
823 PM MST Sun Jun 11 2023 /823 PM PDT Sun Jun 11 2023/

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST/830 PM PDT/ THIS 
EVENING FOR SOUTHWESTERN MOHAVE, SAN BERNARDINO AND SOUTH CENTRAL 
CLARK COUNTIES...

Only light to moderate rain was falling in the Laughlin Bullhead 
City area, and flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

LAT...LON 3511 11477 3518 11473 3524 11453 3516 11437
      3500 11438 3492 11458 3491 11475 3500 11477
      3508 11480

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:30 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 11, 1:30 PM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
130 PM PDT Sun Jun 11 2023

.SYNOPSIS...An incoming weather system will bring widespread
shower and thunderstorm activity to the region through Monday with
decreasing coverage Tuesday and Wednesday. Temperatures will cool
markedly as well through Monday before gradually returning to near
normal by the end of next week.
&&

.SHORT TERM...through Monday night.

Scattered showers and thunderstorms have become fairly widespread
across portions of southern Nevada and southeast California as a
unseasonably cold area of low pressure moves inland over southern
California. Storms have generally been firing north of the I-15 and
drifting west and have been producing pockets of heavy rain. With
cold mid level temperatures ranging about -14C to -16C we have had
several reports of small hail associated with some of the stronger
storms. We will continue to see showers and storms develop through
this afternoon as the upper low slowly drifts east. With the
associated dynamics of the low, it is unlikely that we will
completely end the showers and thunderstorms with loss of daytime
heating and the latest HRRR shows convection developing after
midnight over southern Nevada. We can expect to see another day of
scattered showers and thunderstorms Monday as the low slowly shifts
east. The low will be a slow mover and is forecast to be centered
closer to the Nevada, Utah, and Arizona borders Monday morning. This
will allow for another day of scattered showers and thunderstorms
throughout the day with some storms producing localized heavy rain
and small hail. Outside of the storm chances the next few days,
temperatures will remain well below normal with the widespread
clouds and shower activity expected.

.LONG TERM...Tuesday through Sunday.

By Tuesday, the upper low which brought precip chances and
unseasonably mild temperatures should be shearing apart, with one
piece moving away to the east and the other retrograding to the
southwest. There is quite a bit of model spread in the position
and track of the low that retrogrades back over the eastern
Pacific, with some solutions leaving it well offshore and others
showing it drifting back inland during the period. Thus,
confidence is moderate at best. This forecast assumes that the low
will remain southwest of our area, which will allow precip
chances to retreat to the northern third or so of our CWA, and
also kick start a warming trend as heights rise in response to
high pressure over Mexico bulging northwest in between the two
lows. If this solution pans out, expect a dry late week and
weekend, with increasing chances for KLAS finally reaching 100F
for the first time of the year. On the other hand, if the low
drifts back inland, warming would be suppressed and chances for
showers and thunderstorms would increase.

&&

.AVIATION...For Harry Reid...Showers and thunderstorms will be
fairly widespread this afternoon generally west and north of the Las
Vegas Valley, however there are indications that the potential of
thunderstorms developing closer to the Valley after 21-22Z and will
need to be closely watched. Winds will generally remain southeast 10-
20kts, but could become variable and gusty at times with any
potential outflow boundaries. There is also some potential of seeing
convection during the overnight period along with varying gusty
winds, although confidence is low at this point. Similar conditions
expected Monday with scattered afternoon showers and thunderstorms
around southern Nevada along with general southeast winds, but could
become erratic and gusty near thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will impact most
TAF sites this afternoon along with the potential of gusty outflow
winds up to 30kts. At this time, KDAG will have the lowest chance of
seeing additional thunderstorms this afternoon and evening. Winds
will generally southeast to south with speeds generally 10-20kts.
Another round of showers and thunderstorms will occur again Monday
with the potential of impacts at each TAF site, especially gusty
winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Morgan
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 11, 5:07 PM PDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
507 PM PDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     5 ENE Fort Irwin        35.29N 116.61W
06/11/2023  M61 MPH          San Bernardino     CA   Mesonet

            At 1655 and 1657 PDT, the BYS ASOS recorded
            thunderstorm wind gusts of 61 mph.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:08 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jun 11, 6:10 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2023Flash Flood Warnings in Arizona, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.